Alert archive / Wisconsin / Wind Chill Advisories in 2011

Wind Chill Advisory 18, NWS La Crosse, WI

January 20, 201113 counties in Wisconsin; 7 counties in Minnesota; 8 counties in Iowa

NWS La Crosse, WI issued this wind chill advisory at Jan 20, 2011, 3:29 AM CST for 13 counties in Wisconsin; 7 counties in Minnesota; 8 counties in Iowa. It took effect at Jan 20, 2011, 6:00 PM CST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jan 20, 2011, 3:29 AM CST (09:29 UTC)
In effect from
Jan 20, 2011, 6:00 PM CST
Expired
Jan 21, 2011, 10:00 AM CST
In force
16 hr
Issued by
NWS La Crosse, WI
All 28 counties

Allamakee County, IA, Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Houston County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Adams County, WI, Buffalo County, WI, Clark County, WI, Crawford County, WI, Grant County, WI, Jackson County, WI, Juneau County, WI, La Crosse County, WI, Monroe County, WI, Richland County, WI, Taylor County, WI, Trempealeau County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 27 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.5 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2011-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2011-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1232 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

545 
WWUS43 KARX 200929
WSWARX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
329 AM CST THU JAN 20 2011

...DANGEROUS WIND CHILLS EXPECTED TONIGHT AND EARLY FRIDAY MORNING...

.AN ARCTIC COLD FRONT WILL MOVE THROUGH THE AREA TODAY. THIS FRONT
WILL USHER IN ONE OF THE COLDEST AIR MASSES OF THE WINTER SO FAR.
THE COMBINATION OF WIND AND BITTERLY COLD TEMPERATURES WILL
PRODUCE WIND CHILLS IN THE MINUS 20 TO MINUS 30 DEGREE RANGE FROM
THIS EVENING THROUGH 9 AM FRIDAY MORNING. WIND CHILLS THIS LOW CAN
CAUSE EXPOSED SKIN TO FREEZE IN LESS THAN THIRTY MINUTES.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-201730-
/O.NEW.KARX.WC.Y.0018.110121T0000Z-110121T1500Z/
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY...
OELWEIN...ROCHESTER...WINONA...AUSTIN...MEDFORD...NEILLSVILLE...
BLACK RIVER FALLS...LA CROSSE...SPARTA/TOMAH...MAUSTON...
VIROQUA...PRAIRIE DU CHIEN...RICHLAND CENTER...PLATTEVILLE
329 AM CST THU JAN 20 2011

...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 9 AM
CST FRIDAY...

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 9 AM CST
FRIDAY. 

* WIND CHILL VALUES WILL RANGE FROM MINUS 20 TO MINUS 30 DEGREES.

* FROM THIS EVENING THROUGH 9 AM FRIDAY MORNING.

* WIND CHILLS THIS LOW CAN CAUSE EXPOSED SKIN TO FREEZE WITHIN THIRTY
  MINUTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

BOYNE

WEATHER.GOV/LACROSSE
7 follow-up statements
089 
WWUS43 KARX 201556
WSWARX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
956 AM CST THU JAN 20 2011

...DANGEROUS WIND CHILLS EXPECTED TONIGHT AND EARLY FRIDAY
MORNING...

.AN ARCTIC COLD FRONT WILL CONTINUE TO MOVE SOUTHEAST ACROSS THE
AREA LATE THIS MORNING AND EARLY THIS AFTERNOON. THIS FRONT WILL
USHER IN ONE OF THE COLDEST AIR MASSES OF THE WINTER SO FAR. THIS
COLDER AIRMASS IS ABOUT 150 MILES BEHIND THE FRONT ITSELF...AND
WILL ARRIVE DURING THE MID AND LATE AFTERNOON HOURS. THE
COMBINATION OF BRISK WINDS AND SUB-ZERO TEMPERATURES WILL PRODUCE
WIND CHILLS IN THE MINUS 20 TO MINUS 30 DEGREE RANGE FROM THIS
EVENING THROUGH 9 AM FRIDAY MORNING. WIND CHILLS THIS LOW CAN
CAUSE EXPOSED SKIN TO FREEZE IN LESS THAN THIRTY MINUTES.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-210000-
/O.CON.KARX.WC.Y.0018.110121T0000Z-110121T1500Z/
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY...
OELWEIN...ROCHESTER...WINONA...AUSTIN...MEDFORD...NEILLSVILLE...
BLACK RIVER FALLS...LA CROSSE...SPARTA/TOMAH...MAUSTON...
VIROQUA...PRAIRIE DU CHIEN...RICHLAND CENTER...PLATTEVILLE
956 AM CST THU JAN 20 2011

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING
TO 9 AM CST FRIDAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO
9 AM CST FRIDAY. 

* WIND CHILL VALUES WILL RANGE FROM MINUS 20 TO MINUS 30 DEGREES.

* FROM THIS EVENING THROUGH 9 AM FRIDAY MORNING.

* WIND CHILLS THIS LOW CAN CAUSE EXPOSED SKIN TO FREEZE WITHIN 
  THIRTY MINUTES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...DRESS APPROPRIATELY FOR THE COLD
AND BE SURE TO WEAR A HAT AND GLOVES.

&&

$$

RRS

WEATHER.GOV/LACROSSE
139 
WWUS43 KARX 202117
WSWARX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
317 PM CST THU JAN 20 2011

...DANGEROUS WIND CHILLS EXPECTED TONIGHT AND EARLY FRIDAY
MORNING...

.AN ARCTIC COLD FRONT MOVED SOUTHEAST ACROSS THE AREA LATE THIS
MORNING AND EARLY THIS AFTERNOON. THE COLDER AIRMASS BEHIND THE
FRONT WAS SPREADING INTO AND ACROSS THE AREA LATE THIS AFTERNOON...
AND WILL CONTINUE TO DO SO TONIGHT. TEMPERATURES WILL FALL BELOW
ZERO THIS EVENING. THE COMBINATION OF BRISK NORTHWEST WINDS AND THE
SUB-ZERO TEMPERATURES WILL PRODUCE WIND CHILLS IN THE MINUS 20 TO
MINUS 30 DEGREE RANGE FROM THIS EVENING THROUGH 9 AM FRIDAY
MORNING. WIND CHILLS THIS LOW CAN CAUSE EXPOSED SKIN TO FREEZE IN
LESS THAN THIRTY MINUTES.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-210530-
/O.CON.KARX.WC.Y.0018.110121T0000Z-110121T1500Z/
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY...
OELWEIN...ROCHESTER...WINONA...AUSTIN...MEDFORD...NEILLSVILLE...
BLACK RIVER FALLS...LA CROSSE...SPARTA/TOMAH...MAUSTON...
VIROQUA...PRAIRIE DU CHIEN...RICHLAND CENTER...PLATTEVILLE
317 PM CST THU JAN 20 2011

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST FRIDAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST FRIDAY. 

* WIND CHILL VALUES WILL RANGE FROM MINUS 20 TO MINUS 30 DEGREES.

* FROM THIS EVENING THROUGH 9 AM FRIDAY MORNING.

* WIND CHILLS THIS LOW CAN CAUSE EXPOSED SKIN TO FREEZE WITHIN 
  THIRTY MINUTES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...DRESS APPROPRIATELY FOR THE COLD
AND BE SURE TO WEAR A HAT AND GLOVES.

&&

$$

RRS

WEATHER.GOV/LACROSSE
434 
WWUS43 KARX 210234
WSWARX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
834 PM CST THU JAN 20 2011

...DANGEROUS WIND CHILLS TONIGHT AND EARLY FRIDAY MORNING...

.FRIDGED AIR AND GUSTY NORTHWEST WINDS WILL LEAD TO WIND CHILLS OF
20 TO 30 BELOW ZERO TONIGHT. THE WINDS WILL DIMINISH BY EARLY FRIDAY
MORNING...BUT DANGEROUS COLD AROUND -20 WILL PERSIST. THE BITTER
COLD WILL BE CAPABLE OF PRODUCING FROST BITE TO EXPOSED SKIN IN
30 MINUTES.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-211045-
/O.CON.KARX.WC.Y.0018.000000T0000Z-110121T1500Z/
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY...
OELWEIN...ROCHESTER...WINONA...AUSTIN...MEDFORD...NEILLSVILLE...
BLACK RIVER FALLS...LA CROSSE...SPARTA/TOMAH...MAUSTON...
VIROQUA...PRAIRIE DU CHIEN...RICHLAND CENTER...PLATTEVILLE
834 PM CST THU JAN 20 2011

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST FRIDAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST FRIDAY. 

* WIND CHILL VALUES WILL RANGE FROM 20 TO 30 BELOW ZERO.

* FROM THIS EVENING THROUGH 9 AM FRIDAY MORNING.

* WIND CHILLS THIS LOW CAN CAUSE EXPOSED SKIN TO FREEZE WITHIN 30 MINUTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...DRESS APPROPRIATELY FOR THE COLD
AND BE SURE TO WEAR A HAT AND GLOVES.

&&

$$

RIECK

WEATHER.GOV/LACROSSE
464 
WWUS43 KARX 210539
WSWARX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
1139 PM CST THU JAN 20 2011

...DANGEROUS COLD THROUGH EARLY FRIDAY MORNING...

.FRIDGED AIR AND GUSTY NORTHWEST WINDS WILL LEAD TO WIND CHILLS
OF 20 TO 30 BELOW ZERO DURING THE OVERNIGHT HOURS. THE WINDS WILL
DIMINISH BY EARLY FRIDAY MORNING...BUT DANGEROUS COLD AROUND -20
DEGREES WILL PERSIST. THE BITTER COLD WILL BE CAPABLE OF
PRODUCING FROST BITE TO EXPOSED SKIN IN 30 MINUTES.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-211345-
/O.CON.KARX.WC.Y.0018.000000T0000Z-110121T1500Z/
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY...
OELWEIN...ROCHESTER...WINONA...AUSTIN...MEDFORD...NEILLSVILLE...
BLACK RIVER FALLS...LA CROSSE...SPARTA/TOMAH...MAUSTON...
VIROQUA...PRAIRIE DU CHIEN...RICHLAND CENTER...PLATTEVILLE
1139 PM CST THU JAN 20 2011

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST FRIDAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST FRIDAY. 

* WIND CHILL VALUES WILL RANGE FROM 20 TO 30 BELOW ZERO.

* THE DANGEROUS COLD WILL PERSIST THROUGH MID MORNING ON FRIDAY.

* WIND CHILLS THIS LOW CAN CAUSE EXPOSED SKIN TO FREEZE WITHIN 
  30 MINUTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...DRESS APPROPRIATELY FOR THE COLD
AND BE SURE TO WEAR A HAT AND GLOVES.

&&

$$

RIECK

WEATHER.GOV/LACROSSE
427 
WWUS43 KARX 210925
WSWARX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
325 AM CST FRI JAN 21 2011

...DANGEROUSLY COLD THIS MORNING...

.A FRIGID ARCTIC AIRMASS COMBINED WITH LIGHT WINDS AROUND 5 MPH
THIS MORNING WILL CONTINUE TO PRODUCE WIND CHILLS IN THE 20 TO 30
BELOW ZERO RANGE. THIS BITTER COLD IS CAPABLE OF PRODUCING FROST
BITE TO EXPOSED SKIN WITHIN 30 MINUTES.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-211600-
/O.EXT.KARX.WC.Y.0018.000000T0000Z-110121T1600Z/
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY...
OELWEIN...ROCHESTER...WINONA...AUSTIN...MEDFORD...NEILLSVILLE...
BLACK RIVER FALLS...LA CROSSE...SPARTA/TOMAH...MAUSTON...
VIROQUA...PRAIRIE DU CHIEN...RICHLAND CENTER...PLATTEVILLE
325 AM CST FRI JAN 21 2011

...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 10 AM CST THIS
MORNING...

THE WIND CHILL ADVISORY IS NOW IN EFFECT UNTIL 10 AM CST THIS
MORNING. 

* WIND CHILL VALUES WILL RANGE FROM 20 TO 30 BELOW ZERO.

* THESE DANGEROUSLY COLD WIND CHILL VALUES WILL PERSIST THROUGH 10
  AM THIS MORNING.

* WIND CHILLS THIS LOW CAN CAUSE EXPOSED SKIN TO FREEZE WITHIN 
  30 MINUTES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU
MUST VENTURE OUTDOORS...DRESS APPROPRIATELY FOR THE COLD AND BE
SURE TO WEAR A HAT AND GLOVES.

&&

$$

DAS

WEATHER.GOV/LACROSSE
896 
WWUS43 KARX 211248
WSWARX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
648 AM CST FRI JAN 21 2011

...DANGEROUSLY COLD WIND CHILLS THIS MORNING...

.A BITTERLY COLD ARCTIC AIRMASS COMBINED WITH LIGHT WINDS AROUND 5
MPH THIS MORNING WILL CONTINUE TO PRODUCE WIND CHILLS IN THE 20 TO
30 BELOW ZERO RANGE. WIND CHILL VALUES IN THIS RANGE CAN CAUSE FROST
BITE TO EXPOSED SKIN WITHIN 30 MINUTES.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-211600-
/O.CON.KARX.WC.Y.0018.000000T0000Z-110121T1600Z/
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY...
OELWEIN...ROCHESTER...WINONA...AUSTIN...MEDFORD...NEILLSVILLE...
BLACK RIVER FALLS...LA CROSSE...SPARTA/TOMAH...MAUSTON...
VIROQUA...PRAIRIE DU CHIEN...RICHLAND CENTER...PLATTEVILLE
648 AM CST FRI JAN 21 2011

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING. 

* WIND CHILL VALUES WILL RANGE FROM 20 TO 30 BELOW ZERO.

* THESE DANGEROUSLY COLD WIND CHILL VALUES WILL PERSIST THROUGH 
  10 AM THIS MORNING. 

* WIND CHILL VALUES THIS LOW CAN CAUSE EXPOSED SKIN TO FREEZE
  WITHIN 30 MINUTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU
MUST VENTURE OUTDOORS...DRESS APPROPRIATELY FOR THE COLD AND BE
SURE TO WEAR A HAT AND GLOVES.

&&

$$

DAS

WEATHER.GOV/LACROSSE
114 
WWUS43 KARX 211604
WSWARX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
1004 AM CST FRI JAN 21 2011

...WIND CHILLS SLOWLY IMPROVING...

.TEMPERATURES WERE STARTING TO SLOWLY RISE THIS MORNING AND WITH
CALM OR VERY LIGHT WINDS...WIND CHILL VALUES WILL ALSO BE ON THE
RISE THROUGH THE DAY. THEREFORE THE WIND CHILL ADVISORY WILL BE
ALLOWED TO EXPIRE. BITTER COLD TEMPERATURES WILL CONTINUE THROUGH
THE DAY SO ANY WIND WILL CAUSE A DROP IN THE WIND CHILLS SO THOSE
WITH PLANS OUTDOORS SHOULD CONTINUE TO BE CAUTIOUS TODAY.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-211715-
/O.EXP.KARX.WC.Y.0018.000000T0000Z-110121T1600Z/
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY...
OELWEIN...ROCHESTER...WINONA...AUSTIN...MEDFORD...NEILLSVILLE...
BLACK RIVER FALLS...LA CROSSE...SPARTA/TOMAH...MAUSTON...
VIROQUA...PRAIRIE DU CHIEN...RICHLAND CENTER...PLATTEVILLE
1004 AM CST FRI JAN 21 2011

...WIND CHILL ADVISORY HAS EXPIRED...

THE WIND CHILL ADVISORY IS NO LONGER IN EFFECT. 

WITH TEMPERATURES RISING AND CONTINUED LIGHT WINDS THROUGH THE DAY 
WIND CHILLS ARE EXPECTED TO IMPROVE. BITTERLY COLD AIR AND THESE 
LIGHT WINDS WILL CONTINUE TO KEEP WIND CHILLS IN THE TEENS BELOW ZERO
ACROSS MUCH OF THE AREA THROUGH THE DAY.

$$

BROOKS

WEATHER.GOV/LACROSSE

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this wind chill advisory went out at Jan 19, 2:52 PM CST, 12 hours 37 minutes earlier.

Area forecast discussion, Jan 19, 2:52 PM CST, 12 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
252 PM CST WED JAN 19 2011

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT

MAIN FORECAST CONCERNS THIS PACKAGE...COLD FRONT/-SN CHANCES
THURSDAY...LOWS/WIND CHILLS LATE THU NIGHT/FRI MORNING...SNOW
CHANCES FRI/FRI NIGHT.

DATA ANALYSIS AT 18Z SHOWED A BROAD BUT WEAK AREA OF HIGH
PRESSURE...CENTERED NEAR SIOUX FALLS...INFLUENCING THE REGION/S
WEATHER AT MID DAY. SUBSIDENCE EAST OF THE LOWER LEVEL RIDGE AXIS
AND IN THE WAKE OF THE DEPARTING SHORTWAVE FROM TUE NIGHT CLEARED
OUT THE LOWER CLOUDS ACROSS IA AND MUCH OF SOUTHERN MN/WESTERN WI.
SOME LOWER CLOUDS LINGERED OVER EASTERN WI...WHILE SOME HIGH CLOUDS
AHEAD OF THE SHORTWAVE ENERGY DROPPING THRU WY/UT WERE SPREADING
INTO SOUTHWEST MN/WESTERN IA. SNOW AHEAD OF THIS FEATURE REMAINED
OVER NEB INTO NORTHEAST KS/WESTERN MO. EVEN WITH SUNNY SKIES OVER
MUCH OF IA/MN/WI...EARLY AFTERNOON TEMPS RANGED FROM -5F TO +15F.

19.12Z SHORT-RANGE MODELS LOOK TO HAVE INITIALIZED WELL AND OFFER
SIMILAR SOLUTIONS FOR TONIGHT INTO SAT NIGHT. SOME DIFFERENCES IN
HANDLING THE -SN/FLURRY CHANCES THRU THE PERIOD AND THE LOW TEMPS
MOST NIGHTS BUT THIS NOT UNEXPECTED WITH SYSTEMS IN NORTHWEST FLOW
ALOFT. DPROG/DT OF 500MB HGTS AT 19.12Z SHOWED MODEL RUNS OF 17.12Z
AND 18.12Z VERIFIED QUITE WELL ACROSS NOAM/EASTERN PAC WITH RUN-TO-
RUN CONSISTENCY SIMILAR AMONG ALL OF THEM. TREND FAVORED A SLOWER
SOLUTION WITH THE SHORTWAVE TROUGH CROSSING MN/WI. MODELS COMING TO
A TIGHTER CONSENSUS WITH THE SHORTWAVE TROUGH TO DROP ACROSS THE
AREA THU...SIMILAR TO EARLIER GFS RUNS. TREND IS MORE CONSISTENT
WITH ANOTHER WEAK SHORTWAVE TO DROP SOUTHEAST ACROSS THE AREA FRI
AFTERNOON/EVENING. BETTER RUN-TO-RUN CONSISTENCY TO GFS/ECMWF WITH
THIS FEATURE. SOLUTIONS BEGIN TO DIVERGE WITH THE DETAILS BY SAT...
ESPECIALLY TIMING OF THE NEXT SHORTWAVE DROPPING SOUTHEAST IN THE
NORTHWEST FLOW ALOFT. CHECK OF OBS VS. MODEL DATA AT 18Z SHOWED
MODELS REASONABLE WITH THE SFC MASS FIELDS ACROSS THE CENTRAL CONUS.
NON-NAM MODELS APPEAR BETTER WITH THE 12Z-18Z PRECIP ACROSS THE
CENTRAL CONUS. PER WV IMAGERY...NAM/GFS/ECMWF APPEARED BETTER WITH
THE SHORTWAVE ENERGY OVER UT/SOUTHWEST WY VS FURTHER EAST SOLUTION
OF GEM. THUS...NO CLEAR DETERMINISTIC MODEL FAVORITE AND TRENDED
TOWARD A MODEL/ENSEMBLE COMPROMISE SOLUTION. SHORT-TERM FCST
CONFIDENCE GOOD THRU FRI NIGHT THEN AVERAGE SAT/SAT NIGHT.

IN THE SHORT TERM...HIGH PRESSURE REMAINS IN CONTROL OF THE AREA/S
WEATHER TONIGHT. SHORTWAVE ENERGY OVER UT/WY WILL CONTINUE TO DIG
TOWARD THE SOUTHERN PLAINS. THE SFC LOW/LOW LEVEL FORCING/SNOW WILL
REMAIN SOUTH OF THE FCST AREA TONIGHT/THU AS THE SYSTEM TRACKS INTO/
THRU THE MID MS VALLEY. MAIN IMPACT FROM THIS SYSTEM WILL BE SOME
HIGH CLOUDS OVER THE SOUTH HALF OF THE FCST TONIGHT/EARLY THU. 850-
500MB MOISTURE AHEAD OF A SHORTWAVE DROPPING TOWARD THE REGION FROM
ALB/SASKAT WILL SPREAD INTO THE AREA FOR LATER TONIGHT/THU.
SHORTWAVE/MID LEVEL TROUGH WILL BE STRENGTHENING AS IT DROPS INTO
THE REGION THU...WITH MAIN FORCING/LIFT COMING FROM THE DIVERGENT
FLOW/FALLING HGTS ALOFT AND PV ADVECTION AHEAD OF THE STRENGTHENING
SHORTWAVE. THIS SHORTWAVE AND COLD ADVECTION/SUBSIDENCE BEHIND IT
DRIVE A RATHER STRONG COLD ACROSS THE AREA DURING THE LATE MORNING/
EARLY AFTERNOON HOURS. REASONABLE MODEL/ENSEMBLE CONSENSUS FOR THE
LIFT ALOFT AND COLD FRONT TO PRODUCE SOME -SN/FLURRIES WITH THEIR
PASSAGE LATER THU MORNING/THU AFTERNOON. APPEARS ALL AREAS LIKELY TO
SEE SOME -SN/FLURRIES...BUT CHANCE OF GETTING MEASURABLE SNOW
REMAINS IN THE 20-40 PERCENT RANGE AND TRENDED SNOW CHANCE FOR MUCH
OF THU TOWARD THESE VALUES. WINDS BEHIND THE FRONT IN THE STRONGER
LOW LEVEL COLD ADVECTION INCREASES INTO THE THE 15-20KT G30KT RANGE
FOR THU AFTERNOON/EVENING. TEMPS TO FALL MUCH THU AFTERNOON AND
CONTINUED THIS TREND IN THE GRIDS. NOT SURE HOW MUCH TRUE BLOWING
SNOW THESE WINDS WILL GENERATE...BUT DRIFTING SNOW WILL BE COMMON IN
THE OPEN AREAS AND ACROSS THE RIDGE TOPS. MOISTURE ABOVE 925MB EXITS
QUICKLY LATE THU/THU EVENING WITH THE 850-500MB TROUGH AXIS PASSAGE.
COLD AIRMASS...850MB TEMPS OF -20C TO -25C...AND CLEARING SKIES
SPREAD INTO THE AREA THU NIGHT. COMBINATION OF THIS AIRMASS AND THE
BRISK NORTHWEST WINDS TO SEND WIND CHILLS THU NIGHT/FRI MORNING INTO
THE -20 TO -30 RANGE...AND WILL LIKELY NEED A WIND CHILL ADVISORY
FOR THE ENTIRE AREA THESE PERIODS. THE LOWER LEVEL COLD AIRMASS IS
VERY TRANSIENT WITH 850MB WARM ADVECTION ALREADY SPREADING INTO THE
AREA AFTER MIDNIGHT AND 500-300MB MOISTURE/CIRRUS CLOUDS AHEAD OF
THE NEXT NORTHWEST FLOW SHORTWAVE INCREASING OVER THE AREA. THERE
REMAINS A 5F TO 10F SPREAD AMONG GUIDANCE LOWS FOR THU NIGHT...WITH
THE COLDER OF GUIDANCE LOWS LOOKING TOO COLD DUE TO THE INCREASING
CLOUDS LATER THU NIGHT. TEMPS MAY BE STEADY OR SLOWLY RISE AFTER
MIDNIGHT...ESPECIALLY OVER THE WEST HALF OF THE FCST AREA. DEEPER
MOISTURE/LIFT WITH THE NEXT WAVE SPREADS QUICKLY INTO THE AREA
FRI...WITH SMALL -SN CHANCES OVER THE WEST PORTION OF THE FCST AREA
ALREADY BY LATE FRI MORNING. WAVE/DEEPER MOISTURE/TROUGH AXIS SLIDE
ACROSS THE AREA FRI AFTERNOON/NIGHT...WITH 30-40 PERCENT SNOW
CHANCE REASONABLE AT THIS TIME. MODEL CONSENSUS HAS DRIER/COLD HIGH
PRESSURE BUILDING INTO THE AREA FOR SAT/SAT NIGHT AND LEFT THESE
PERIODS DRY.

GENERALLY FAVORED A BLEND OF THE NUMERICAL GUIDANCE LOWS FOR MOST OF
THE SHORT-TERM PERIOD. DID SIDE TOWARD WARMER OF GUIDANCE LOWS THU/
FRI/SAT NIGHTS...WITH CLOUDS OR INCREASING CLOUDS THE MAIN ISSUE.

.LONG TERM...SUNDAY THROUGH WEDNESDAY

19.00Z/19.12Z MEDIUM RANGE MODELS IN REASONABLE AGREEMENT WITH EACH
OTHER AND THEIR PREVIOUS RUNS FOR RIDGING ALOFT TO PERSIST OVER
WESTERN NOAM/WEST COAST AND TROUGHING TO REMAIN OVER EASTERN NOAM.
THE NORTH CENTRAL CONUS/WESTERN GREAT LAKES REMAINS UNDER BROAD...
RATHER ACTIVE NORTHWEST FLOW ALOFT...WITH NUMEROUS SHORTWAVE TROUGHS
TO TRACK SOUTHEAST INTO/ACROSS THE REGION THRU AT LEAST WED OF NEXT
WEEK. REASONABLE MODEL CONSENSUS FOR WEAK SHORTWAVE RIDGING TO CROSS
THE AREA SUN AND A STRONGER SHORTWAVE TROUGH TO MOVE INTO THE REGION
MON...BUT FOR 19.12Z GEM WHICH IS FASTER WITH THE NEXT SHORTWAVE
INTO THE REGION. GFS WITH THE BETTER RUN-TO-RUN CONSISTENCY FOR
MON...AND CLOSER TO WHAT WOULD BE THE MODEL CONSENSUS SOLUTION. THIS
TROUGH SLOWLY PROGRESSES INTO THE OH VALLEY TUE WITH WEAK CONSENSUS
FOR SOME SHORTWAVE RIDGING TO BUILD OVER THE AREA FOR TUE.
SURPRISINGLY GOOD CONSENSUS AMONG GFS/GFS ENSEMBLE MEAN AND ECMWF
FOR ANOTHER STRONGER SHORTWAVE TROUGH TO DROP INTO THE NORTHERN
PLAINS AND TOWARD THE AREA WED. BETTER RUN-TO-RUN CONSISTENCY ON WED
TO ECMWF. WITH THE SHORTWAVE DETAIL DIFFERENCES AND NO DETERMINISTIC
MODEL FAVORITE...FAVORED THE MODEL/ENSEMBLE CONSENSUS FOR THE LONG-
TERM. LONG-TERM FCST CONFIDENCE AVERAGE THIS CYCLE. WEAK SHORTWAVE
RIDGING AND CAN HIGH PRESSURE EXPECTED TO BRING A COOL/DRY DAY TO
THE AREA SUN. WITH THE LARGER SCALE MODEL CONSENSUS FOR A TROUGH TO
BE DIGGING INTO/THRU THE AREA MON/MON NIGHT...A -SN CHANCE
REASONABLE THESE PERIODS. PRESENT MODEL TIMING HAS THE AREA BETWEEN
SYSTEMS TUE...WITH PERHAPS SOME LINGERING FLURRIES. WITH DECENT
CONSENSUS FOR THE NEXT STRONGER SHORTWAVE TROUGH TO DROP TOWARD THE
AREA WED...AT LEAST ANOTHER SMALL -SN CHANCE SEEMS APPROPRIATE FOR
WED. FAVORING THE MODEL/ENSEMBLE CONSENSUS...TRENDED HIGHS/LOWS THRU
THE PERIOD TOWARD A COMPROMISE OF THE NUMERICAL GUIDANCE VALUES.

&&

.AVIATION...TONIGHT AND THURSDAY

SUBSIDENCE BROUGHT SUNNY SKIES TO THE AREA TODAY. A SYSTEM CURRENTLY
OVER THE CENTRAL PLAINS WILL SLIP TO THE SOUTH OF THE AREA
TONIGHT...WHICH WILL BRING SOME HIGHER LEVEL CLOUDS ACROSS THE TAF
SITES OVERNIGHT. ANY SNOW ACCOMPANYING THIS SYSTEM WILL STAY SOUTH
ACROSS IOWA AND ILLINOIS.

AN UPPER LEVEL SYSTEM AND WEAK SURFACE TROUGH WILL MOVE INTO THE
REGION ON THURSDAY MORNING...CAUSING THE CLOUDS TO THICKEN AND
CEILINGS TO LOWER. MODELS ARE BRINGING SOME SNOW INTO THE TAF SITES
DURING THE DAY WITH THE PASSAGE OF THIS TROUGH. HOWEVER THIS SNOW
LOOKS TO BE QUITE LIGHT IN NATURE...WITH LITTLE IF ANY
ACCUMULATIONS. WINDS WILL COME UP A BIT AS THE SURFACE TROUGH
PASSES...AS THEY BECOME NORTHWEST AND INCREASE TO AROUND 15KTS...
ESPECIALLY AT KRST. THIS BRINGS THE POSSIBILITY OF SOME BLOWING
SNOW...HOWEVER DON/T EXPECT MAJOR IMPLICATIONS FROM THIS AS VERY
LITTLE NEW SNOW IS EXPECTED.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...RRS
AVIATION..........BROOKS
Hazardous weather outlook, Jan 19, 9:41 AM CST, 17 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
941 AM CST WED JAN 19 2011

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-201200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
941 AM CST WED JAN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY THROUGH TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR LIGHT SNOW ON THURSDAY AHEAD OF A COLD FRONT
DROPPING DOWN INTO THE REGION. SNOW ACCUMULATIONS WITH THIS SYSTEM
WILL BE RATHER LIGHT AT AROUND A HALF INCH OR LESS.  SOME BLOWING
AND DRIFTING SNOW WILL BE POSSIBLE IN OPEN AREAS THURSDAY AFTERNOON
AS WIND INCREASE BEHIND THE COLD FRONT.

TEMPERATURES WILL PLUMMET BEHIND THIS COLD FRONT WHILE WINDS REMAIN
GUSTY. WIND CHILLS OF 20 TO 30 BELOW ZERO ARE EXPECTED...AND WIND
CHILLS ADVISORIES WILL LIKELY BE NEEDED FROM THURSDAY NIGHT INTO
FRIDAY MORNING TO ACCOUNT FOR THESE DANGEROUSLY COLD CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

NO ACTION IS NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

HALBACH/BROOKS

Nearby

Wind Chill Advisories in Wisconsin, 2011Wind Chill Advisories in Iowa, 2011Wind Chill Advisories in Minnesota, 2011Every wind chill advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.